Illinois, 2017

Flash Flooding and Hail in Illinois, June 28, 2017

June 28, 2017 · NWS DVN · 5 events in 2 counties and zones

Low pressure moving along a cold front helped produce supercell thunderstorms with large hail, damaging winds, and tornadoes over much of Iowa the afternoon and evening of June 29th, 2017. This event produced two EF2 tornadoes between Cedar Rapids and Dubuque, Iowa, and a few other weak tornadoes in eastern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure moving along a cold front helped produce supercell thunderstorms with large hail, damaging winds, and tornadoes over much of Iowa the afternoon and evening of June 29th, 2017. This event produced two EF2 tornadoes between Cedar Rapids and Dubuque, Iowa, and a few other weak tornadoes in eastern Iowa. These storms continued to produce damaging winds and flash flooding as they moved across northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 5:56 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 28, 5:56 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
656 PM CDT Wed Jun 28 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 323 PM CDT Wed Jun 28 2017

Thunderstorms have been festering over the forecast area through
much of the afternoon in the wake of the early morning heavy
rain producing storms. These storms have recently strengthened
some south of the Quad Cities. In the big picture, an upper level
shortwave was moving across northern IA and a 60 kt upper level
jet max is moving into western Iowa causing an uptick in storms
over northern and western IA and along the MO River in southwest
IA. Deep shear and increasing instability will favor severe storm
development and a tornado watch was just issued for most of IA and
northern MO.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Severe weather and heavy rainfall will be the focus overnight
through at least Thursday night. Developing severe storms over
western and northern IA will likely evolve into a more linear
structure overnight and advance southeast over especially the
southern half of the local forecast area. Like last night, the
with abundant moisture, will continue a heavy rain threat. Deeper
wind shear, high CAPES and possibly boundary interactions will
lead to an enhanced severe risk with all modes including large
hail, damaging winds and tornadoes, especially late this afternoon
through evening. From late evening through overnight, the severe
threat will likely diminish, but will have to watch for any
possible back-building for a heavy rainfall threat, especially
over the forecast area south of I-80.

Forecast models largely continue the idea of the main boundary
stalling from west to east across southern IA or northern MO late
tonight and remaining there through Thursday. Additional mid level
shortwaves and high levels of moisture on a southwest low level
flow impinging on the boundary will continue the risk for heavy
rainfall and at least a slight risk for severe weather as
demonstrated by the SPC day 2 outlook with a slight risk over most
of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Another wave of showers and thunderstorms is possible for late
Friday into Saturday ahead of another shortwave traversing
through broad Upper Midwest/Great Lakes trough. However,
conditions will not be as conducive for heavy rainfall.

Semi-zonal to W/NW flow looks to keep things somewhat unsettled
late weekend through early next week with periodic shower
chances. Temperatures look to be near to slightly below normal
throughout the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 655 PM CDT Wed Jun 28 2017

Clusters of strong to severe storms with damaging wind, large hail
and very heavy rainfall will continue to move through eastern Iowa
early this evening. There will likely be a break in the storms
overnight, then additional storms Thursday morning in the
Burlington area, then possibly affecting all terminals Thursday
afternoon. Have kept conditions prevailing VFR, but there will be
a potential for MVFR low clouds and fog behind the rain, which is
not mentioned in the forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Jun 28, 11:11 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
1211 PM CDT Wed Jun 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop this afternoon over
eastern Iowa and spread east to southeast across most of the
outlook area from late afternoon through evening. These storms
will likely develop west of highway 218 and north of Interstate 80
between 2 pm and 4 pm. Severe weather threats include damaging
wind, large hail, torrential rainfall and isolated tornadoes.

The Storm Prediction Center has placed most of eastern Iowa and
northwest Illinois in an enhanced risk for severe weather for this
afternoon and evening. All of west central Illinois and northeast
Missouri are in a slight risk for severe weather.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are again likely Thursday into Friday. There is a
risk of severe storms and very heavy rainfall, mainly south of
Highway 30 or roughly south of a line from Cedar Rapids Iowa to
Sterling Illinois.

Active weather will continue into next week with almost daily
chances for thunderstorms Saturday through Tuesday. At this time
it is too early to determine the threat for severe thunderstorms
beyond Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

Sheets

In the hours before

Local storm report, Jun 28, 5:52 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          1 WSW PRAIRIEBURG       42.23N 91.44W
06/28/2017                   LINN               IA   TRAINED SPOTTER

            LARGE TORNADO WITH DEBRIS.

&&

UTTECH

The radar

The Milwaukee radar (KMKX), 94 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Stephenson

When
June 28, 6:37 PM CST
Where
Stephenson County, Davis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -89.420

Thunderstorm Wind, Jo Daviess

When
June 28, 6:38 PM CST
Where
Jo Daviess County, 0.86 mi NW of Stockton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.360, -90.010

Tree branches and power poles were blown down.

Thunderstorm Wind, Jo Daviess

When
June 28, 8:03 PM CST
Where
Jo Daviess County, Elizabeth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.320, -90.220

Tree branches were blown down.

Flash Flood, Stephenson

When
June 28, 9:13 PM CST
Where
Stephenson County, Rock City to 1.34 mi SSW of Rock City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.420, -89.470

Law enforcement relayed a report of a person being rescued in water over a road.

Flash Flood, Stephenson

When
June 28, 9:13 PM CST
Where
Stephenson County, 0.45 mi NW of Winslow to 1.28 mi SSW of Winslow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.504, -89.807

Portions of Mann Road were washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700631, 700632, 700633, 700629, 700630.